Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Side effect of the Medrol? HELP!!

KimD592KKimD592 Posts: 435
edited 06/11/2012 - 8:56 AM in Chronic Pain
My doctor started me on the Medrol dose pack yesterday. It's a tapering dose that starts with 6 pills the first day, 5 the next, and so on. I took my first dose yesterday and second today. This evening I was feeling fine up until about midnight when I suddenly developed severe arm pain. I'm not sure if it's muscular or joint pain, but I'm suspecting it's my joints, because my wrists and elbows (especially my right arm) are warm to touch. I've taken Medrol before and never had this happen. I've also taken Prednisone, among others. Has anyone else had this happen? Does this warrant a call to the doctor in the morning, or will it go away?


  • Kim,

    Which arm is it, and how long did you have it? I been on medrol multiple times, never had a issue with the meds. You could have slept wrong on it, and it could also becoming from your spine? Also pain in your arms could also becoming from other issues in your body. The question is if it persist for a long time.
  • I get fire red/cant sleep so I can relate to that side effect. Not to mention the crazy lady in me comes out....

    I would just call the pharmacy and the doctor in that order. The pharmacist should know more about it than the doctor.

  • It's both arms from my elbow to my wrists. Not sure if it's joint pain or muscular. My joints are tender and warm to touch. I was actually at work when I started feeling it, and by the time I got home, the pain was pretty bad. Amazingly I was able to fall asleep, but I only got about 3 hours of sleep. I was hoping I'd wake up this morning and the pain would be gone, but I still have it, and now I have sciatica to boot. The NP at my NS office said she wasn't sure what it was but she'd document it, and she said to continue the Medrol. I'm very sensitive to medications, so even if there is a 0.01% chance of a reaction happening, it'll happen to me.

    I just spoke with my PCP and he said he hasn't heard of this being a side effect, but that I should stop it and see if it goes away. However, I already took today's dose. So now I'm not sure what I should do. I've got 3 days left of the taper, so maybe it'll go away being that it's a lower dose, assuming it IS related to the Medrol? I know you really shouldn't do this, but I googled to see side effects of it, and several websites stated, "Tell your doctor immediately if any of these unlikely but serious side effects occur," and it listed bone/joint pain as one of them. Today the pain isn't as bad and my joints aren't warm to touch anymore, but last night my wrists especially were painful and warm.

    Maybe it's not even related to the Medrol and maybe it's purely coincidental. The reason I say this is because the weather is really lowsy today, it's been raining all day. In the past I typically developed leg pain whenever the weather would get bad, I suppose from the changes in pressure. But, I've never experienced anything like this. I see the PM doc on Tuesday, so I'll mention it to him. I'm also having terrible sciatica today. I'm actually seeing a rheumatologist in a couple of weeks to be evaluated for possible ankylosing spondylitis, as a lot of my symptoms seem to fit.

    I honestly don't even know what to think, and I'm not sure if I should listen to the NP at my NS office or my PCP. Both, however, did agree that they've never heard of this as a side effect.
  • P.S. I called the pharmacist and he said that it could possibly be caused by it.
  • dilaurodilauro ConnecticutPosts: 9,846
    the results can be similar to if you just immediately stopped taking Prednisone. You want to be able to slowly tritrate off the medications. Some people can get away with out doing any of this, but if you are already sensitive to medications, I would just be careful
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I think I'm just going to continue taking it, since I'm already halfway through anyway. I'll mention it to the pain mgt doc and my rheumatologist in a couple of weeks.
  • Please talk to your doctor before stopping a prednisone taper; in generally this should not be done without being under the care directly of a doctor.

    When you take prednisone, your body stops making its own cortisol (your natural steroid), and the purpose of the taper is to get your body to start making cortisol on its own gradually. When you stop in the middle or your taper, you risk not having your body ready to make enough of its own cortisol, when is called adrenal insufficiency and can be very serious.
  • I ended up continuing on it, even though my PCP said it was okay for me to stop. I figured I had already taken 15 of the 21 pills, so it seemed pointless to stop. I woke up this morning and joint pain was completely gone. So now it's completely a mystery, but I'm guessing it wasn't related to the Medrol after all. The sciatica also went away. Oh well, I guess they are just more symptoms to mention to my rheumy on the 14th. I'm nervous but hopeful I may have some answers. The back pain and herniated discs, unfortunately, are just the icing on the cake. I've suffered from mysterious, sometimes debilitating, symptoms for so many years. The first NS I saw seemed to think I may have ankylosing spondylitis, and that was without me telling him any of my symptoms. It was based solely off the MRI imagine of my t-spine. At the very least, I can check off one more thing from my list of things to worry about.
This discussion has been closed.
Sign In or Register to comment.